Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 20, 2003, 8:58 PM EST for Lafayette County, Madison County, Taylor County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 8:58 PM EST (01:58 UTC)
- Expired
- Mar 20, 2003, 9:30 PM EST
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Lafayette County, FL, Madison County, FL, Taylor County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 2:35 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1270 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
419
WUUS52 KTAE 210158
SVRTLH
FLC067-079-123-210230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
858 PM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LAFAYETTE COUNTY IN FLORIDA
SOUTHEASTERN MADISON COUNTY IN FLORIDA
NORTHEASTERN TAYLOR COUNTY IN FLORIDA
* UNTIL 930 PM EST
* AT 858 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES NORTHWEST OF SMITH...OR
ABOUT 8 MILES NORTHEAST OF PERRY...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SMITH...BUCKVILLE BY 900 PM EST...
HOPEWELL...DAY BY 905 PM EST...
LEE...MADISON CO AIRPORT BY 920 PM EST...
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.
LAT...LON 3027 8356 3012 8347 3006 8317 3044 8322
3044 8345
$$
17-GOULDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 8:00 PM EST, 58 minutes earlier.
Area forecast discussion, Mar 20, 8:00 PM EST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 800 PM EST THU MAR 20 2003 CONVECTION CONTINUES TO BREAK OUT IN THE NORTHERN GULF...EXTENDING INTO THE CWA ALONG AND AHEAD OF THE SHARP SFC MOISTURE BOUNDARY WHICH IS IN AN EERILY CLOSE POSITION TO LAST NIGHT...WITH A 30-40 DEGREE DEWPOINT GRADIENT OVER JUST 150-200 MILES. SFC WIND PROFILE AND UPPER DYNAMICS ARE NOT AS FAVORABLE FOR LONG LIVED SUPERCELLS AS LAST NIGHT...BUT SHORT RANGE MODELS DO INDICATE A STRENGTHENING 850 JET...WHICH MAY BE ENOUGH TO KEEP THE SEVERE WX THREAT GOING FOR MUCH OF THE EVENING. WILL CONTINUE TO MONITOR THE SITUATION VERY CLOSELY...WITH THE MOST FAVORABLE CONDITIONS REMAINING EAST OF THE APALACHICOLA RIVER. OVER THE COASTAL WATERS...STILL HAVE NW WINDS OVER W LEGS...AND S WINDS TO THE E...SO WILL CONTINUE TO WATCH FOR THE POTENTIAL DEVELOPMENT OF A WEAK SFC WAVE. .TLH... AL...NONE. GA...NONE. FL...NONE. GOULD PREVIOUS DISCUSSION FOLLOWS: ****************************************************************** AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 215 PM EST THU MAR 20 2003 CURRENT CONVECTION OVER CWA FORMING NEAR TLH AREA TO THE NE. ISOLATED SEVERE THREAT IS PRESENT OVER TORNADO WATCH AREA...MAINLY SC-SE GA. SURFACE ANALYSIS NOW HAS TRIPLE POINT CLOSE KABY...MOVED FROM KDHN AT 14Z. WARM FRONT A BIT FARTHER NORTH OVER CENTRAL GA... WHILE COLD FRONT BECOMING NEARLY STATIONARY AROUND KPNS. WARM SECTOR OVER N FL WILL CONTINUE TO BE BREEDING AREA FOR CONVECTION THIS AFTERNOON & EVENING. LAPS DATA HAS LI TO -8 OVER SOUTHERN GA & EASTERN BIG BEND...WHILE 1500-2600 J/KG. KEY TRIGGER TO TODAYS ACTIVITY APPEARS TO BE WIND SHEAR & LOW LEVEL JET. TLH VAD WIND PROFILE AS LESSENED & SHORT RANGE MODELS HAVE 850MB JET PUSHING TO NE FL & CAROLINAS BY 00Z FRI. ALSO THIS MORNING A PVA LOBE & OMEGA LIFT FIELD MERGED OVER CWA TO PRODUCE SEVERE WEATHER OVERNIGHT & TODAY. MODEL SOUNDINGS SHOW A TREND OF MORE STABLE...DRIER AIR ENTRAINING INTO THE LOCAL ATMOSPHERE TONIGHT THROUGH FRIDAY MORNING. OTHERWISE...WINDS & SEAS EXPECTED TO STAY UP FOR SCEC TONIGHT. MODELS HAVE UPPER LOW PUSHING NE WITH STRONG VORT LOBE PUSHING ACROSS THE CWA ON FRIDAY. CONVECTION & SURFACE BOUNDARIES WILL ALREADY BE EAST...SO THIS TROUGH WILL JUST CLEAR SKIES & HELP BRING SOME COOLER TEMPS TO THE AREA FOR THE WEEKEND. ALTHOUGH RIDGE REBOUNDS QUICKLY BY SUNDAY TO MODERATE THINGS. APPEARS A SMALL CHANCE OF RAIN MAY BE POSSIBLE ON SUNDAY AS GFS HAS A LOW FORMING ON THE STALLED BOUNDARY OVER SOUTH FL. THIS LOW MOVES ACROSS CENTRAL FLORIDA WITH A SMALL CHANCE OF RAIN...MAINLY OVER N FL. THEN THE SURFACE RIDGE BUILDS IN FOR MAINLY DRY & MILD CONDITIONS MONDAY THROUGH MID-WEEK. MODEL POP HAS DROPPED SIGNIFICANTLY TO 20-30% THIS EVENING & FRIDAY MORNING BEFORE THE FRONT PUSHES THROUGH. FEEL THIS IS TOO LOW GIVEN OVER SYNOPTICS. WILL GO 30-50% OVER CWA. MODEL TEMPS OVERALL ON TRACK & WILL USE BLEND. MARINE: EXPECT SCEC TO HOLD TONIGHT & MOST OF FRIDAY. THEN WINDS WILL LOWER INTO SATURDAY AS HIGH SETTLES INTO REGION. FIRE WX: RH VALUES & CHANCES OF RAIN REMAIN UP. NO HEADLINES. THINGS MAY DRY OUT ENOUGH FOR FIRE WEA WATCH ON SATURDAY. PRELIMINARY NUMBERS... TLH 066 080 050 078 52-0 PFN 066 076 054 075 2-00 DHN 062 075 050 073 2-00 ABY 062 077 050 074 52-0 VLD 066 080 050 078 52-0 CTY 067 081 053 080 53-0 MCT
Hazardous weather outlook, Mar 20, 6:00 AM EST, 14 hours 58 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST THU MAR 20 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. ...A TORNADO WATCH IS IN EFFECT UNTIL 9 AM EST (8 AM CST) FOR A SMALL PORTION OF THE FLORIDA PANHANDLE ALONG WITH MOST OF THE FLORIDA BIG BEND...SOUTHWEST AND SOUTH CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... THE COMBINATION OF A SURFACE AND UPPER LOW PRESSURE SYSTEM...ALONG WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...WILL HELP SUSTAIN SCATTERED TO NUMEROUS THUNDERSTORMS THIS MORNING...SCATTERED STRONG TO SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING. THE MAIN CONCERN WITH THESE STORMS IS THE POSSIBILITY OF TORNADOES AND LARGE HAIL. .RIP CURRENTS... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE COASTAL ZONE OF THE FLORIDA BIG BEND AND PANHANDLE DUE TO MODERATE SOUTHEAST TO SOUTH WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY UNTIL THE COLD FRONT PUSHES THROUGH THE REGION. ONLY ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY. OTHERWISE...GENERALLY FAIR WEATHER IS EXPECTED INTO MID NEXT WEEK. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT. ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND UNGUARDED BEACHES. AS SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...SPOTTER ACTIVATION IS LIKELY THIS MORNING AND MAY BE REQUIRED LATER TODAY. 22-BARRY
In the hours before
Special weather statement, Mar 20, 6:44 PM EST, 2 hours 14 minutes before
FLZ016>019-026>029-GAZ127>131-146>148-157>161-210200- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TALLAHASSEE FL 245 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND PARTS OF THE FLORIDA BIG BEND...EFFECTIVE UNTIL 900 PM EST THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN GEORGIA...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK... BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES. IN FLORIDA...FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON... TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE THE COASTAL WATERS OFF THE FLORIDA BIG BEND. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 7-TREXLER/17-GOULD
Special weather statement, Mar 20, 7:03 PM EST, 1 hour 55 minutes before
FLZ015-017>019-027>029-034-GAZ127>131-146>148-158>161-210200- SPECIAL WEATHER STATEMENT...CORRECTED ZONE CODE... NATIONAL WEATHER SERVICE TALLAHASSEE FL 245 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND PARTS OF THE FLORIDA BIG BEND...EFFECTIVE UNTIL 900 PM EST THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN GEORGIA...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK... BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES. IN FLORIDA...FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON... TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE THE COASTAL WATERS OFF THE FLORIDA BIG BEND. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 7-TREXLER/17-GOULD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:54 PM EST | Severe Thunderstorm Warning | TAE | Madison | 36 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.